Alert archive / Texas / Flash Flood Warnings in 2022

Flash Flood Warning 7, NWS Lake Charles, LA

April 24, 2022Hardin County, Texas

NWS Lake Charles, LA issued this flash flood warning at Apr 24, 2022, 9:52 PM CDT for Hardin County, Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2022, 9:52 PM CDT (02:52 UTC)
Expired
Apr 25, 2022, 3:45 AM CDT
In force
6 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
Minor

County Hardin County, TX

The radar

The Lake Charles radar (KLCH), 121 km from the middle of the area, began a volume at 02:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 2.9 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2022-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1816 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2022-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1816 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
701 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

047 
WGUS54 KLCH 250252
FFWLCH
TXC199-250845-
/O.NEW.KLCH.FF.W.0007.220425T0252Z-220425T0845Z/
/00000.1.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
952 PM CDT Sun Apr 24 2022

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  A Dam Break on the Village Creek below Lake Wildwood Dam in...
  North Central Hardin County in southeastern Texas...

* Until 345 AM CDT.

* At 952 PM CDT, local law enforcement reported the failure of Lake 
  Wildwood Dam causing water rises downstream on the Village Creek.

  HAZARD...Flash flooding from the failure of Lake Wildwood Dam.

  SOURCE...Law enforcement reported.

  IMPACT...Water rises of areas downstream from the Lake Wildwood
           Dam along the Village Creek.

* The nearest downstream town is Village Mills. 

Water rises are occurring along the Village Creek. Residents and 
campers along the Village Creek between Lake Wildwood and Village 
Mills should be on the look out for quick water level rises and be 
prepared to take action.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

If you are in low lying areas below the Lake Wildwood Dam, follow 
instructions provided by your local emergency officials. Do not 
attempt to drive across flooded roadways.

&&

LAT...LON 3051 9443 3048 9436 3047 9436 3047 9437
      3047 9438 3048 9440 3048 9441 3050 9444
      3051 9445 3051 9444

FLASH FLOOD...OBSERVED
DAM FAILURE...OCCURRING

$$

Rua

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Apr 24, 6:27 PM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, Apr 24, 6:27 PM CDT, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
627 PM CDT Sun Apr 24 2022

.DISCUSSION...

For the 04/25/2022 0000 UTC TAF package.

&&

.AVIATION...

Southeast winds will again decrease after sunset with low clouds
and MVFR ceilings developing. Some patchy fog may also reduce
visibilities slightly over lower Acadiana terminals (KLFT/KARA)
as gradient winds will be less for those sites.

A cold front will move into the forecast area late in the period
with showers and thunderstorms forming along it. Will mention
prevailing showers and vicinity thunderstorms for KAEX after
25/19Z and VCTS at remaining sites after 25/21Z.

Rua

&&

.PREV DISCUSSION... /issued 350 PM CDT Sun Apr 24 2022/

SHORT TERM [Tonight through Tuesday night]...

Afternoon sfc analysis shows high pressure centered off the
Carolinas coast ridging wwd over the forecast area while lower
pressures remain over the Plains embedded within a frontal system
lying from the Ozarks swwd through the Red River to far wrn TX.
Water vapor imagery shows our mid/upper-level ridging has slid
farther ewd to the wrn Atlantic while a cutoff low and an
associated trof was present from the wrn Great Lakes to nrn
Mexico...a series of disturbances are visible rounding the base of
the trof at this time. Visible imagery/sfc obs continue to show a
fair amount of daytime cu over the forecast area along with temps
in the lower/mid 80s. Regional 88Ds show a few showers lingering
over the ern 1/2 of the area... deeper convection was noted just
east and north of the forecast area.

A series of shortwaves rounding the wrn/cntl CONUS trof will
gradually push the frontal boundary noted today over the srn
Plains/wrn TX towards the forecast area starting tonight, with
general model consensus that the front will lie from the Arklatex
swwd to the TX Hill Country by 12z Monday. Meanwhile subtle lift
from the embedded disturbances within the swrly flow aloft will
begin to move into the wrn zones by late tonight...combining with
deepening moisture per forecast soundings, should see at least
widely scattered showers and a few storms pop up after midnight
tonight across mainly the TX zones. Our warming trends with the
lingering srly low-level flow looks to continue with lows in the
lower 70s expected for all but maybe the nrn tier of zones
tonight. The srly winds are progged to remain elevated enough to
keep fog potential at bay, although some light fog looks possible
for the ern areas where winds should be lighter...visibilities
should remain higher than criteria for inclusion in the
grids/zones.

The disturbances will continue to give periodic push to the sfc
front into Monday night, finally getting the boundary to ooze into
the coastal waters by late Monday night. As the front begins to
work its way into the forecast area during the afternoon hours,
rain chances jump into the categorical range...then gradually
increase across the remainder of the forecast area by the evening.
Rain chances then plateau with loss of heating and best lift
beginning to pull away from the away. Forecast soundings indicate
sufficient instability and decent buoyancy, but lapse rates and shear
still look a bit lacking and thus widespread severe weather is
not expected...however SPC has introduced a Marginal Risk (level 1
of 5) to all but the extreme sern zones for tomorrow.

The shower/storm activity will gradually diminish through Tuesday
with just small lingering POPs for the area along/south of the
I-10 corridor for Tuesday afternoon. The cool down will be
noticeable for a large chunk of the forecast area with highs in
the lower/mid 70s. Clear and much cooler weather looks on tap for
Tuesday night with lows generally in the 50s.

25

LONG TERM [Wednesday through Sunday]...

Long term period begins with a broad area of surface high
pressure extending from the upper Great Lakes down towards the
Gulf coast in the wake of a departing cold front. Combined with
ridging / dry NWly flow aloft, this yields pleasant and dry
conditions with afternoon highs Wednesday in the upper 70s to low
80s, and morning lows overnight into Thursday morning in the low
50s to low 60s depending on proximity to the coast.

By Thursday, the aforementioned surface high slides further
eastward, allowing low level southerly return flow to redevelop
locally. In addition to surface dew points increasing accordingly,
this will also result in a bit more deep moisture flux indicated by
PWATs increasing to AoA 1.00" by late Thursday into early Friday.
That said, mid-level ridging will gradually translate east through
the plains around this time as well, and will aid in suppressing
precipitation chances into Friday. So, aside from a bit more
humidity, most noticeable change will be slightly warmer
afternoon highs with much milder morning lows.

Moving into the weekend, mid-level ridge is shunted further eastward
in response to a shortwave digging into the central Plains.
Considerable differences are noted in the various guidance sources
in regards to the amplitude / position of the shortwave, as well as
the associated surface low and cold front, and thus confidence in
this time frame is low. In general, expect PWATs to increase a bit
further, at least some extent of mid level height falls, and some
isolated thundershowers as a result. This is reflected in the low
end NBM PoPs. If one of the more aggressive solutions pans out, such
as the cold front pushing through late Saturday or early Sunday,
then PoPs will likely be nudged higher accordingly. To that end,
ECMWF did come into slightly better agreement with the GFS... ECMWF
now stalls the frontal boundary north of the region by Sunday,
whereas GFS stalls nearer to the Gulf coast. Again, low confidence
in the exact solution at this time.

50

MARINE...

Extended the inherited SCEC headlines on the coastal waters to a
new expiration of 09z based on newest wind grids. Otherwise winds
shift nrly late Monday night/Tuesday behind the boundary. With a
progressive pattern in place, winds will shift serly, then srly
through the mid-week time frame as high pressure builds past the
region. Speeds will again be elevated by the end of the period as
the gradient tightens as pressures lower over the Plains.

25

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Exercise Caution until 4 AM CDT Monday for GMZ450-
     452-455-470-472-475.

     Small Craft Exercise Caution until 7 PM CDT this evening for
     GMZ430-432-435.

&&
Hazardous weather outlook, Apr 24, 3:00 PM CDT, 6 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
300 PM CDT Sun Apr 24 2022

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-252000-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
300 PM CDT Sun Apr 24 2022

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...This afternoon and tonight.

Elevated southerly winds will continue into this evening before
subsiding...otherwise, no hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Showers and thunderstorms are for Monday into Tuesday as a front
moves through the region. The risk for any severe weather or
flooding remains low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-252000-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
300 PM CDT Sun Apr 24 2022

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

Small Craft Should Exercise Caution through midnight as winds and
seas continue to remain elevated.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

25

Nearby

Flash Flood Warnings in Texas, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.